Thunderstorm Wind, Nye
- When
- July 1, 8:27 PM PST to 9:27 PM PST
- Where
- Nye County, 12.37 mi ESE of Tybo
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.300, -116.190
Mesonet station (PANN2) Pancake Raws, Elevation 5165 ft.
A brief thunderstorm that may have interacted with topography, produced gusty outflow wind in central Nevada.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A brief thunderstorm that may have interacted with topography, produced gusty outflow wind in central Nevada.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 1, 1:15 PM PST, 7 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 215 PM PDT Sat Jul 1 2023 .SYNOPSIS...High pressure continues to build over the state leading to increased temperatures and dry condtions for most of the CWA. High temperatures are forecast to nearly reach 100 degrees tomorrow in portions of Humboldt County. A slight chance of isolated showers and thunderstorm are possible across northeastern Elko County late Sunday afternoon. The ridge that has developed will begin to weaken on Monday leading to slightly cooler temperatures but, overall a warm, dry, zonal pattern is expected to continue into later next week. && .SHORT TERM...Tonight through Sunday night. Heading into tonight, high pressure continues to dominate and will continue to persist through the forecast period. Overnight, lows will range from the mid 50s to low 60s with mostly clear skies and light winds. Probabilities (10-20%) for isolated showers and thunderstorms are possible across northeastern Elko County late Sunday afternoon. Highs tomorrow will nearly reach triple digits in portions of Humboldt county. Overall, the rest of the CWA can expect highs will range from the upper 80s to low 90s with the highest readings reaching 100 in Nye county. Although these temperatures do not quite reach Heat Advisory numbers, those that are sensitive to heat and do not have adequate cooling and/or adequate hydration should take precautions such as reducing time in the sun, staying hydrated, staying in a cool place during the heat of the day, and, for those without a/c, use fans to keep air moving and open windows at night. Lows Sunday night are forecast to be slightly warmer than Saturday night and range from the mid 50s to mid 60s. .LONG TERM...Monday through next Friday. Beginning early next week, the deterministic runs and ensemble members generally agree with a weakening of the strong upper ridge in response to a trough moving into the Pacific Northwest. A weak upper-level disturbance and surface cold front accompanying the trough passage will clip the northern part of the state on Monday. Winds will be light early in the day before picking up from the west-southwest as heights fall and pressure gradient increases, leading to patchy blowing dust across the Humboldt and Elko Counties. Additionally, there is a 15-20% chance for isolated showers and thunderstorms through the northeast section of Elko County. On Tuesday, another trough axis allows heights to fall with northwest winds picking up in the afternoon and evening over northern and central NV. In the wake of the trough passage, an upper ridge reestablishes across the Southwestern U.S., leading to warm and dry conditions through midweek. By Friday, the ridge axis shifts eastward as a digging trough develops along the west coast. Not much changes expected with temperatures for the workweek, with overnight lows in the 50s and highs in the upper 80s and low 90s. && .AVIATION...VFR conditions for all terminals with light winds below 10 knots will persist through Sunday morning. && .HYDROLOGY...A flood advisory for Wildhorse Dam has expired. There are currently no flood watches/warning/advisories/statements in effect. However, high temperatures continue to climb into the 90s for most of Northern and Central Nevada through the weekend resulting in accelerated snowmelt with little to no impacts expected on area creeks and rivers. Currently all SNOpack TELemetry (SNOTELs) weather stations indicate that all snow has melted off for the entire CWA. However, there is still significant amounts of snow in upper elevations like the Rubies where measuring stations cannot detect amounts, caution is urged when camping or hiking near riverbanks and mountain streams. && .LKN Watches/Warnings/Advisories... None. && 95/90/90
Special Weather Statement
National Weather Service Elko NV
539 PM PDT Sat Jul 1 2023
NVZ031-020100-
Northern Elko County NV-
539 PM PDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern Elko
County through 600 PM PDT...
At 539 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Contact, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Elko
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 11476 4185 11462 4168 11419 4146 11439
TIME...MOT...LOC 0039Z 304DEG 23KT 4174 11461
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DPThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Mesonet station (PANN2) Pancake Raws, Elevation 5165 ft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098365.